Hail, Crook
- When
- June 25, 4:10 PM MST
- Where
- Crook County, 7.88 mi NE of New Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.841, -104.733
A severe thunderstorm tracked southeast from Montana across northern Crook County. The storm produced large hail and a tornado southeast Devils Tower.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked southeast from Montana across northern Crook County. The storm produced large hail and a tornado southeast Devils Tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 2:08 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT WED JUN 25 2014
.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 308 PM MDT WED JUN 25 2014
CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
OVER SOUTHEAST MT...THE BLACK HILLS AREA... SOUTHWEST SD...AND
NORTHERN NEB. A WEAK SURFACE LOW IS LOCATED ALONG THE BOUNDARY
OVER SOUTHEAST MT. UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING PASSING
TO THE EAST OF THE CWA...WITH WEST-SOUTHWEST FLOW WESTWARD TO THE
ROCKIES. KUDX RADAR SHOWS A FEW SHOWERS OVER SOUTH CENTRAL
SD...WITH STORMS STARTING TO DEVELOP ACROSS EASTERN WY...SOUTHEAST
MT...AND THE BLACK HILLS. TEMPS ARE IN THE 70S AND LOWER 80S WITH
BRISK SOUTHEASTERLY WINDS. THESE WINDS ARE BRINGING INCREASING LOW
LEVEL MOISTURE INTO THE AREA...WITH DEWPOINTS IN THE UPPER 50S AND
LOWER 60S IN MANY AREAS.
ACTIVE WEATHER EXPECTED THROUGH THE END OF THE WORK WEEK AS WEATHER
PATTERN REMAINS RATHER STAGNANT WITH FRONTAL BOUNDARY ACROSS THE
AREA...AMPLE MOISTURE IN PLACE...AND WEST-SOUTHWEST FLOW ALOFT
BRINGING DISTURBANCES ACROSS THE REGION. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT
HOURS FROM WEST TO EAST FOR TODAY AND THURSDAY. SOUTHEASTERLY WINDS
WILL CONTINUE TO FEED LOW LEVEL MOISTURE INTO THE AREA...WITH
DEWPOINTS IN THE UPPER 50S TO MID 60S. THIS WILL HELP TO PRODUCE
CAPE VALUES OF 1500 TO 2500 J/KG IN MANY AREAS LATE TODAY AND 2000
TO 3000 J/KG LATE THURSDAY/THURSDAY EVENING. VEERING WINDS WITH
HEIGHT WILL PRODUCE SUFFICIENT SHEAR FOR SUPERCELL DEVELOPMENT...
WITH THE BEST SHEAR GENERALLY TO THE NORTH OF THE BLACK HILLS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WY AND FAR
WESTERN SD UNTIL 03Z. THERE IS ALSO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE CWA FOR LATE THURSDAY INTO THURSDAY
NIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM SEVERE STORMS. HIGH PRECIPITABLE WATER VALUES...NEAR OR ABOVE
150 PERCENT OF AVERAGE IN THE WATCH AREA... AND RELATIVELY SLOW
MOVING STORMS COULD LEAD TO SOME STORMS PRODUCING HEAVY AMOUNTS OF
RAIN OVER AREAS THAT REMAIN FAIRLY SATURATED FROM RECENT RAINS. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR FAR NORTHEAST WY AND MUCH OF
WESTERN SD. THE WATCH COULD BE EXPANDED FURTHER SOUTH AND EAST
DEPENDING ON STORM TRENDS LATER TODAY AND EVENTUAL POTENTIAL FOR
LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES WILL RISE TO NEAR
OR SLIGHTLY ABOVE AVERAGE ON THURSDAY FOR MOST OF THE AREA...WITH
HIGHS IN THE UPPER 70S AND 80S.
&&
.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 308 PM MDT WED JUN 25 2014
UPPER TROF WILL CONTINUE TO WORK EASTWARD THROUGH THE INTERMOUNTAIN
WEST BECOMING NEGATIVELY TILTED OVER THE NORTHERN PLAINS BY FRIDAY.
A SHORTWAVE EJECTING FROM THE MAIN TROF WILL PUSH A COLD FRONT
THROUGH THE FORECAST AREA FRIDAY AFTERNOON. BEST CHANCE FOR SVR
STORMS WILL BE OVER THE EASTERN ZONES...WHICH IS DEPENDENT ON THE
TIMING OF THE COLD FRONT PASSAGE. UNSETTLED WEATHER IS EXPECTED TO
CONTINUE ON SATURDAY...THOUGH TO A LESSER EXTENT. THE MAIN UPPER
TROF AXIS PUSHES THROUGH SUNDAY BRINGING A DRIER PATTERN INTO THE
REGION THROUGH THE FIRST HALF OF THE WEEK. TEMPS WILL BE GENERALLY
NEAR TO SLIGHTLY ABOVE AVERAGE.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 308 PM MDT WED JUN 25 2014
A STRONG IMPULSE WITH INCREASING LOW LEVEL MOISTURE WILL SUPPORT SCT
SHRA/TS ACROSS NERN WY AND WRN SD THIS AFT/EVE. SOME STORMS WILL BE
CAPABLE OF GUSTY WINDS AND LARGE HAIL. MVFR/IFR CONDS WILL BE
POSSIBLE IN AN NEAR TS WED AFT/EVE.
&&
.HYDROLOGY...
ISSUED AT 308 PM MDT WED JUN 25 2014
HIGH PRECIPITABLE WATER VALUES...NEAR OR ABOVE 150 PERCENT OF
AVERAGE IN THE WATCH AREA... AND RELATIVELY SLOW MOVING STORMS
COULD LEAD TO SOME STORMS PRODUCING HEAVY AMOUNTS OF RAIN OVER
AREAS THAT REMAIN FAIRLY SATURATED FROM RECENT HEAVY RAINS. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR FAR NORTHEAST WY AND MUCH
OF WESTERN SD. THE WATCH COULD BE EXPANDED FURTHER SOUTH AND EAST
DEPENDING ON STORM TRENDS LATER TODAY AND EVENTUAL POTENTIAL FOR
LATE THURSDAY AND THURSDAY EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR SDZ001-002-012-
013-024>026-028>031-072>074.
WY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR WYZ054-056-057-
071.
&&
SHORT TERM...26
LONG TERM...13
AVIATION...13
HYDROLOGY...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 608 AM MDT WED JUN 25 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 608 AM MDT (708 AM CDT) WED JUN 25 2014 ...FLASH FLOOD WATCH THIS AFTERNOON THROUGH THURSDAY EVENING FOR FAR NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE FORECAST AREA TODAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. SOME THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAINFALL...INCREASING THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE FORECAST AREA ON THURSDAY AND FRIDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS FROM ANY SEVERE STORMS. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE INTO THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
06/25/2014 M1.25 INCH MEADE SD NWS EMPLOYEE
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL PIEDMONT 44.23N 103.40W
06/25/2014 E1.50 INCH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
06/25/2014 M2.25 INCH MEADE SD NWS EMPLOYEE
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 417 PM MDT WED JUN 25 2014 SDZ032-252300- HAAKON SD- 417 PM MDT WED JUN 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAAKON COUNTY UNTIL 500 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF PHILIP...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 73 NORTH OF PHILIP. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4437 10144 4412 10133 4411 10169 4429 10175 TIME...MOT...LOC 2217Z 255DEG 7KT 4422 10160 JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 16 SSW ROZET 44.09N 105.36W
06/25/2014 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 SSE ROZET 44.18N 105.17W
06/25/2014 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado touched down at a ranch east of Devils Tower, where it destroyed an old house and barn, and snapped and uprooted large Ponderosa pine trees along its track.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520735, 520736, 527426, 530615.